Asthma patients across the u.S. Could be taking 5 times the amount of medication they should be.
"They could have side effects that include headaches, jitters, and tremors," said Satish Gupta, M.D., a Lansing Allergist.
6.5 million boxes of Albuterol were mismarked. Vials marked 0.5 mg/3 mL actually have 2.5 mg/ 3mL in each dose, a dangerously higher amount.
"The concern with this recall is 5 times the dosage can cause cardiac arrhythmias and death," said Dr. Gupta.
Doctors say Albuterol is a common asthma medicine. The kind recalled comes in a vial to be vaporized for patients that can't hold a normal inhaler.
Babies, small children and hopital patients use nebulizers that make the medicine easier to breath.
"Children 2-years-old to 7-years-old are the more common users of nebulizers in my practice," said Dr. Gupta.
Doctors use age and weight to calculate a particular dosage. Pharmacists across the country are working to track down the millions of recalled packages distributed since November.
"It is difficult to find patients that have received a recalled product," said pharmacist Karen Jonas of the Michigan Pharmacist Association.
The Ritedose Corporation says it is still trying to determine the number of packages that have reached consumers.
One of the largest pharmaceutical suppliers in Michigan, Amerisource Bergen, has not purchased or distributed this kind of medicine. Therefore, the Michigan Pharmacist Association believes the recall will have little affect on pharmacies in the Lansing area; patients that order Albuterol should check their medication.